Alert archive / Iowa / Wind Advisories in 2005

Wind Advisory 12, NWS Des Moines, IA

November 14, 200511 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 14, 2005, 3:54 PM CST for 11 counties in Iowa. It took effect at Nov 15, 2005, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2005, 3:54 PM CST (21:54 UTC)
In effect from
Nov 15, 2005, 3:00 PM CST
Expired
Nov 15, 2005, 4:06 AM CST
In force
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Black Hawk County, IA, Davis County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 142154
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CST MON NOV 14 2005

.LOW PRESSURE WILL DEEPEN OVER SOUTHERN PLAINS OVERNIGHT AND LIFT
INTO THE MID MISSISSIPPI RIVER VALLEY DURING THE DAY TUESDAY. AS
THE LOW PRESSURE MOVES FROM MISSOURI INTO EASTERN IOWA...A STRONG
PRESSURE GRADIENT WILL CREATE WINDS EXPECTED TO REACH ADVISORY
CRITERIA...MAKING OUTDOOR ACTIVITIES DIFFICULT.


IAZ039-050-062-074-075-084>086-095>097-150600-
/O.NEW.KDMX.WI.Y.0012.051115T2100Z-051116T1200Z/
BLACK HAWK-TAMA-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WATERLOO...TOLEDO...GRINNELL...
KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...
CENTERVILLE...BLOOMFIELD
354 PM CST MON NOV 14 2005

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM TUESDAY TO 6 AM CST
WEDNESDAY. 

.STRONG NORTHWEST WINDS IN THE 25 TO 40 MPH RANGE WITH GUSTS TO
NEAR 55 MPH WILL MAKE DRIVING AND OTHER OUTDOOR ACTIVITIES
DIFFICULT TUESDAY. THE WINDS WILL SHIFT FROM THE NORTHWEST OVER
WESTERN IOWA DURING THE MORNING ON TUESDAY BEFORE BECOMING
NORTHWEST AT 25 TO 40 MPH WITH GUSTS TO NEAR 55 MPH OVER THE AREA BY
NOON. IN ADDITION...SOME LIGHT SNOWFALL MAY FURTHER CAUSE
VISIBILITY PROBLEMS FOR MOTORISTS. THE ADVISORY CRITERIA WINDS
WILL PERSIST INTO THE OVERNIGHT HOURS ON TUESDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


RUSSELL
2 follow-up statements
000 
WWUS73 KDMX 150336
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CST MON NOV 14 2005

.LOW PRESSURE WILL DEEPEN OVER SOUTHERN PLAINS OVERNIGHT AND LIFT
INTO THE MID MISSISSIPPI RIVER VALLEY DURING THE DAY TUESDAY. AS
THE LOW PRESSURE MOVES FROM MISSOURI INTO EASTERN IOWA...A STRONG
PRESSURE GRADIENT WILL CREATE WINDS EXPECTED TO REACH ADVISORY
CRITERIA...MAKING OUTDOOR ACTIVITIES DIFFICULT.

IAZ039-050-062-074-075-084>086-095>097-151145-
/O.CON.KDMX.WI.Y.0012.051115T2100Z-051116T1200Z/
BLACK HAWK-TAMA-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WATERLOO...TOLEDO...GRINNELL...
KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...
CENTERVILLE...BLOOMFIELD
936 PM CST MON NOV 14 2005

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO 6 AM CST
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO 6 AM CST
WEDNESDAY. 

.STRONG NORTHWEST WINDS IN THE 25 TO 40 MPH RANGE WITH GUSTS TO
NEAR 55 MPH WILL MAKE DRIVING AND OTHER OUTDOOR ACTIVITIES
DIFFICULT TUESDAY. THE WINDS WILL SHIFT FROM THE NORTHWEST OVER
WESTERN IOWA DURING THE MORNING ON TUESDAY BEFORE BECOMING
NORTHWEST AT 25 TO 40 MPH WITH GUSTS TO NEAR 55 MPH OVER THE AREA
BY NOON. IN ADDITION...SOME LIGHT SNOWFALL MAY FURTHER CAUSE
VISIBILITY PROBLEMS FOR MOTORISTS. THE ADVISORY CRITERIA WINDS
WILL PERSIST INTO THE OVERNIGHT HOURS ON TUESDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KDMX 151006
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CST TUE NOV 15 2005

...WINTER STORM HEADED TOWARD IOWA...

.A STRONG AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS MISSOURI
AND ILLINOIS TODAY AND TONIGHT. A PERIOD OF LIGHT RAIN WILL CHANGE
TO ALL SNOW BY LATE THIS AFTERNOON. IN ADDITION VERY STRONG
NORTHWEST WINDS WILL DEVELOP OVER THE AREA BY THIS EVENING. THIS
WILL PRODUCE HAZARDOUS WINTER WEATHER DRIVING CONDITIONS.

IAZ039-050-062-074-075-084>086-095>097-151115-
/O.CAN.KDMX.WI.Y.0012.051115T2100Z-051116T1200Z/
BLACK HAWK-TAMA-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WATERLOO...TOLEDO...GRINNELL...
KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...
CENTERVILLE...BLOOMFIELD
406 AM CST TUE NOV 15 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY THAT WAS IN EFFECT FOR THIS AFTERNOON AND TONIGHT. THE WIND
ADVISORY WILL BE REPLACED BY A WINTER WEATHER ADVISORY DUE TO A
COMBINATION OF LIGHT SNOW...BLOWING SNOW...AND STRONG WIND.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 14, 11:05 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Nov 14, 11:05 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CST MON NOV 14 2005

.DISCUSSION...

FORECAST UPDATE MAINLY FOR CURRENT TEMP, SKY AND PCPN TRENDS.
DIMINISHED PRECIPITATION CHANCES OVER MUCH OF THE CWA THIS MORNING
FOLLOWING LACK OF REPORTS FROM METARS AND LOW MODEL (ETA/GFS)POPS
THROUGH THIS AFTERNOON. INCREASED POPS LATE THIS AFTERNOON HOWEVER
SOUTHEAST AND SOUTH AS ISENTROPIC LIFT OVER NRN MO CONTINUES. TEMPS
THIS AFTERNOON SHOULD BE A FEW DEGREES WARMER THAN CURRENTS AND
SUPPORTED BY LAMP GUIDANCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH TUE AFTN AND
NGT NRN 2-3 TIERS OF COUNTIES.

&&

RUSSELL
Hazardous weather outlook, Nov 14, 5:30 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST MON NOV 14 2005

IAZ004>007-015>017-023>028-033>039-047>050-061-151200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-JASPER-
530 AM CST MON NOV 14 2005

...FIRST WINTER STORM OF SEASON MAY BE SIGNIFICANT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MIXTURE OF RAIN AND SNOW WILL DEVELOP ON TUESDAY BEFORE CHANGING
TO ALL SNOW TUESDAY EVENING. SNOWFALL AMOUNTS OF 1 TO 4 INCHES
WILL BE POSSIBLE WITH THE HIGHEST AMOUNTS TOWARD THE MINNESOTA
BORDER. BEING THE FIRST STORM OF THE SEASON IT WOULD LIKELY HAVE A
BIG IMPACT ON TRAVEL ANYWAY...BUT WILL BE COMPOUNDED BY INCREASING
WINDS. STRONG NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS
APPROACHING 50 MPH ARE ANTICIPATED LATE TUESDAY INTO EARLY
WEDNESDAY...AND THIS MAY PRODUCE SIGNIFICANT BLOWING AND DRIFTING
SNOW WITH NEAR BLIZZARD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY SNOWFALL
AMOUNTS OR IMPACTS ON TRAVEL CONDITIONS WOULD BE APPRECIATED.

IAZ044>046-057>060-062-070>075-081>086-092>097-151200-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CST MON NOV 14 2005

...STRONG WINDS POSSIBLE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MIXTURE OF RAIN AND SNOW WILL DEVELOP DURING THE DAY ON TUESDAY
BEFORE SWITCHING TO ALL SNOW TUESDAY NIGHT. SNOWFALL AMOUNTS
SHOULD ONLY BE AN INCH OR LESS BEFORE ENDING EARLY WEDNESDAY...BUT
INCREASING WINDS MAY BE A MORE SIGNIFICANT PROBLEM. STRONG
NORTHWEST WINDS OF 25 TO 35 MPH ARE ANTICIPATED...WITH GUSTS
APPROACHING 50 MPH. THIS MAY PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.  HOWEVER ANY SNOWFALL
AMOUNTS OR IMPACTS ON TRAVEL CONDITIONS WOULD BE APPRECIATED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 4:19 AM CSTWinter Storm WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 40 more35 hr

Nearby

Wind Advisories in Iowa, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.